Colorado, 2023

Hail in Colorado, May 25, 2023

May 25, 2023 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced large hail, from nickel to quarter size, in Arapahoe and Douglas counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, from nickel to quarter size, in Arapahoe and Douglas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 25, 1:45 PM MST, 18 minutes earlier.

Area forecast discussion, May 25, 1:45 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Thu May 25 2023

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Thu May 25 2023

We have a later start than yesterday, but the convective forecast
for today is looking on track. Dew points are holding around 50
along the Front Range with mid 50s now around Limon. This is a
little richer than earlier forecast and will support strong pulses
with isolated severe hail likely. Other threats are a bit lower
risk but non-zero. Highest threat remains over Elbert/Lincoln
counties this evening where there may be a bit more of a wind
threat and even a small chance of a tornado, but this richer air
will be getting into areas just east and southeast of Denver in
the late afternoon so there's an increased risk there as well.
The northeast corner has cooler temperatures, but is getting
fairly moist air now so there's some potential for strong
convection there this evening, but it's questionable whether it
will get as far as the corner of the state.

It will stay fairly cloudy tonight with weaker upstream convection
and still light flow aloft. Friday looks like a similar amount of
moisture on the plains, though the cloud cover may restrain the
convection through much of the afternoon. Ultimately there will
likely be similar threats once the storms get going. The mountains
start to dry a bit, so there should be less storm activity west of
the Front Range.

.LONG TERM...(Friday night through Thursday)
Issued at 245 PM MDT Thu May 25 2023

For the extended period the CONUS will remain under the influence of
a blocking pattern with a trough in the west, amplified ridge
extending from the central plains to Great Lakes, and a cutoff low
in the southeast. This will overall support daily afternoon chances
for showers and thunderstorms, with a few strong to severe. There is
a trend for lesser coverage in showers/storms than mid-week with the
moisture plume shifting out of CO.

The trough to the west moves slightly eastward into Saturday
bringing in slightly stronger mid-level flow. This eastward
progression shifts the axis of above level moisture a bit east of
CO. A weak shortwave moves northeast in the flow aloft, providing
additional support on top of diurnal heating to destabilize the
environment into the afternoon. MLCAPE values range 1000-1500 J/kg
across the plains with 0-6 km shear 25-30 kts. This will support
another day of afternoon scattered showers and thunderstorms with a
shot at a few strong to severe storms (marginal hail/wind) further
east where the better instability and moisture is. Soundings over
the urban corridor display a v-profile and sufficient DCAPE, so
gusty outflow winds may be a threat.

Sunday, flow aloft becomes more westerly. Another day of afternoon
showers and thunderstorms. MLCAPE builds into the 1000-1500 J/kg
range. Again, the plains could see a threat for a few strong/severe
storms. Into early next week, there is a general consensus among
ensemble guidance that a weak ridge builds in from the south. This
brings weaker flow aloft back into the region. Near to just above
normal moisture in the area will support at least a low chance for
showers and thunderstorms in the afternoon.

Temperatures remain consistent during the period with near to
slightly above normal temperatures with upper 70s to low 80s for the
urban corridor/plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1201 PM MDT Thu May 25 2023

VFR conditions will prevail through tonight. Scattered
thunderstorms are expected in the Denver area between 21z-02z
which will likely require instrument approaches to KDEN for a few
hours and could produce a couple of wind shifts with gusts to 35
knots.

&&

.HYDROLOGY...
Issued at 245 PM MDT Thu May 25 2023

For the burn areas, a few storms with short-lived but heavy rain
are expected, with the greatest threat over the foothills of
Larimer and Boulder counties. There is a limited threat of
flooding with impacts likely to be minor, though a heavier storm
in the wrong spot could still cause a more serious flood event.

Storm motions will be slow but a bit faster than yesterday, which
should prevent flooding outside of the burn areas, though a
period of heavy rain with up to an inch in under 30 minutes is
still possible with the stronger storms. Friday's threat will be
similar to today, though storm motions will likely be a little
greater still.

Expect a limited threat for flash flooding over the burn areas
Saturday through early next week. Moisture trends down compared to
mid-week decreasing overall coverage of showers and thunderstorms.
Precipitable water values stay near normal in most places.
Instability will be sufficient to support showers/storms with some
capable of locally rainfall. For the most part, winds aloft remain
on the lighter side except Saturday which will support slower storm
motions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Mensch
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, May 25, 10:08 AM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Thu May 25 2023

COZ030>051-261715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Thu May 25 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon and continue
through the evening hours. A couple of the stronger storms could
produce large hail around an inch in diameter, wind gusts up to 60
mph, heavy rain, and frequent lightning. A limited threat of burn
area flash flooding is also forecast today, mainly over the
eastern portions of the Cameron Peak burn area. The greatest
threat of severe weather is over Elbert and Lincoln counties this
evening where there will be more moisture.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active weather pattern will continue through the weekend, with
afternoon showers and thunderstorms likely. A few strong to
severe storms are possible across the plains each afternoon. Heavy
rain will also be possible with some threat of burn area flash
flood flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Mensch

The radar

The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
May 25, 2:03 PM MST
Where
Douglas County, 0.69 mi N of Highlands Ranch
Measured
0.88 in hail
Reported by
Public
Coordinates
39.560, -104.970

Hail, Arapahoe

When
May 25, 2:32 PM MST
Where
Arapahoe County, 2.13 mi W of Centennial Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -104.890

Hail, Arapahoe

When
May 25, 2:36 PM MST
Where
Arapahoe County, 1.06 mi E of Littleton
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -104.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101347, 1101346, 1101348.